Florida, 2010

High Surf in Florida, September 2, 2010

September 2, 2010 · NWS JAX · 2 events in 2 counties and zones

High swell from distant Hurricane Earl combined with onshore flow produced breaker heights of 7 to 10 feet along the northeast Florida coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High swell from distant Hurricane Earl combined with onshore flow produced breaker heights of 7 to 10 feet along the northeast Florida coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 2, 8:35 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 2, 8:35 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 AM EDT THU SEP 2 2010

...HIGH SURF AND HIGH RIP CURRENT RISK CONTINUES ALONG THE COAST...

.UPDATE...
HURRICANE EARL ABOUT 400 MILES DUE EAST OF JAX BUT ANY IMPACT
CONTINUES TO BE LIMITED TO COASTAL WATERS AND THE SURF ZONE.
EARLY MORNING FOG HAS BURNED OFF AND EXPECT SUNNY SKIES TO BECOME
MORE PARTLY CLOUDY AS SCT/BKN CU FIELD DEVELOPS IN NORTHERLY FLOW
LATER THIS MORNING...ALTHOUGH WITH PRECIP WATER AMOUNTS RUNNING
AROUND AN INCH...ENOUGH DRY AIR WILL MIX DOWN TO SCATTER OUT CU
DECK DURING THE LATE AFTERNOON HOURS...SO PARTLY TO MOSTLY SUNNY
CONDS WILL COVER THE FORECAST FOR MOST AREAS TODAY AND THIS WILL
ALLOW FOR MAX TEMPS INTO THE LOWER 90S IN MOST LOCATIONS EXCEPT
UPPER 80S RIGHT ALONG THE COAST. 12Z JAX SOUNDING DENOTED A 20
KNOT WIND MAX AROUND 1-2 KFT THAT WILL MIX DOWN TODAY WITH NORTH
WINDS GENERALLY CLOSE TO 15 MPH GUSTING TO 20 MPH AT TIMES. JUST
CLOSE TO BREEZY CONDS...MAINLY ALONG THE COAST. AS THE STEERING
FLOW BECOMES MORE NORTHERLY SLIGHT RAIN CHANCES OVER THE COASTAL
WATERS AND ALONG THE COAST WILL CONTINUE TO DECREASE. CURRENTLY
THERE ARE A FEW THIN LINES OF CUMULUS ALONG THE COAST THAT MAY
KICK OFF A FEW SPRINKLES BUT NOT MUCH MEASURABLE PCPN IS EXPECTED
OVER LAND AREAS TODAY...WILL SEE WHAT THE HEAT OF THE DAY CAN DO
TO NEARLY STATIONARY SBRZ THAT WILL DEVELOP ALONG THE ATLC COAST
TODAY BUT FOR NOW DO NOT EXPECT MUCH MORE THAN 10-20% COVERAGE.

CLEAR SKIES AND SLIGHTLY COOLER THAN NORMAL CONDS INLAND WITH MIN
TEMPS IN THE MID/UPPER 60S. LIGHT WINDS WILL PROMOTE GROUND FOG
BUT DRIER AIR FILTERING IN AT LOW LEVELS WILL INHIBIT FORMATION
ACRS SERN GA...SO HAVE LEFT IT OUT OF THE FORECAST FOR NOW...BUT
WILL RE-EVALUATE WITH AFTERNOON PACKAGE.

&&

.AVIATION...
MORNING MVFR VSBYS IN FOG/HAZE HAVE DISSIPATED AND EXPECT MAINLY
VFR CONDS WITH SCT TO POSSIBLY BKN CU FIELD BTWN 3-4KFT DEVELOPING
LATER THIS MORNING. NLY WINDS ALONG THE COAST WILL INCREASE TO
10-15 KNOTS WITH GUSTS TO 20 KNOTS POSSIBLE.

&&

.MARINE...
COMBINED SEAS STILL RUNNING IN THE TEENS OVER THE OFFSHORE WATERS
AND 7 TO 10 FT CLOSER TO THE COAST. NORTHERLY WINDS WILL REMAIN IN
THE 15-20 KNOT RANGE THEN BACK TO THE WEST TONIGHT AND DECREASE.

SURF ZONE...BREAKERS CONTINUE AROUND 7 FT WITH LOCAL SURF STATION
REPORTS OF OCCASIONAL BREAKERS CLOSE TO 10 FT. CONDS SHOULD PEAK
TODAY BEFORE SLOWLY SUBSIDING TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  64  95  68 /   0   0   0   0
SSI  89  73  93  75 /  10   0   0   0
JAX  90  68  94  71 /  10   0   0   0
SGJ  87  72  92  72 /  10   0   0   0
GNV  91  67  93  69 /   0   0   0   0
OCF  92  67  93  69 /   0   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH LATE TONIGHT FOR DUVAL-FLAGLER-NASSAU-
     ST JOHNS.

     HIGH SURF ADVISORY UNTIL 5 AM EDT FRIDAY FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...RIP CURRENT RISK THROUGH LATE TONIGHT FOR COASTAL CAMDEN-COASTAL
     GLYNN.

     HIGH SURF ADVISORY UNTIL 5 AM EDT FRIDAY FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT FRIDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

HESS/PRESNALL
Hazardous weather outlook, Sep 2, 3:49 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 AM EDT THU SEP 2 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-030945-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
449 AM EDT THU SEP 2 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HIGH SURF ADVISORY...
...HIGH RIP CURRENT RISK...

MODERATE TO LARGE EASTERLY SWELL GENERATED FROM HURRICANE EARL WILL
RESULT IN A HIGH RISK OF RIP CURRENTS AND HIGH SURF AT AREA BEACHES.
RIP CURRENTS WILL BECOME LIFE THREATENING TO ANYONE ENTERING THE
SURF. IN ADDITION...SOME MINOR BEACH EROSION IS POSSIBLE TODAY
AND TONIGHT AT TIMES OF HIGH TIDE.

THE COASTAL WATERS AS WELL AS LOCATIONS NEAR JETTIES AND INLETS
WILL REMAIN HAZARDOUS FOR BOATERS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...ELEVATED RIP CURRENT RISK LIKELY TO PERSIST FOR A FEW DAYS...

SAND BARS CREATED FROM RECENT HIGH SURF AND PERSISTENT EASTERLY
SWELLS WILL LIKELY CREATE AN ELEVATED RIP CURRENT RISK FOR A FEW
DAYS. BEACH-GOERS ARE URGED TO USE CAUTION IF ENTERING THE WATER
DURING THE UPCOMING WEEKEND. FOR MAXIMUM SAFETY...ALWAYS SWIM AT A
GUARDED BEACH. HEED THE ADVICE OF LIFEGUARDS AND PAY ATTENTION TO
WARNING FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS. AN ONSHORE
FLOW DEVELOPING BY MONDAY AND TUESDAY WILL ONCE AGAIN INCREASE THE
CHANCES OF RIP CURRENTS.

THERE WILL BE A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS STARTING
EARLY NEXT WEEK AS A COLD FRONT STALLS NEAR THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Flagler

When
September 2, 12:30 PM EST
Where
Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Breakers of 5 to 8 feet were reported along Flagler Beach. Heights as high as 10 feet were occasionally observed.

High Surf, Nassau

When
September 2, 1:15 PM EST
Where
Nassau forecast zone
Reported by
NWS Employee
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

Breakers of 4 to 6 feet were observed with occasional 8 foot breakers.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254641, 254642.